[Skip to Content]
[Skip to Content Landing]
Correspondence
September 1999

High-Dose Intravenous Immunoglobulin in Cutaneous Lupus Erythematosus

Arch Dermatol. 1999;135(9):1124-1125. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-9-dlt0999

In their review entitled "Dermatological Uses of High-Dose Intravenous Immunoglobulin," Jolles et al1 did not mention the experience with such treatment in lupus erythematosus (LE). We report a case in which antimalarial-resistant cutaneous LE (CLE) was treated successfully with high-dose intravenous immunoglobulin.

A diagnosis of subacute and acute CLE was made in a 30-year-old woman in August 1995. The patient presented with both purpuric lesions suggestive of vasculitis and photosensitive annular erythematous lesions suggestive of CLE. Histologically, basal cell layer damage with vacuolization was found; the results of direct immunofluorescence were negative. There were no clinical manifestations suggestive of systemic LE, and there was no hypocomplementemia or proteinuria. The white blood cell count was 3.4×109/L and the platelet count was 128×109/L. The results of antinuclear antibody testing were negative, but anti-SSA antibodies were present. From August 1995 to January 1997, therapy with topical clobetasol propionate in combination with chloroquine sulfate and then hydroxychloroquine sulfate was ineffective. Thalidomide was added to the patient's regimen in February 1997, but its use was discontinued because of a suspected cutaneous adverse drug reaction. In April 1997, the patient had diffuse active lesions of CLE (Figure 1 and Figure 2), (suggestive of both subacute and acute LE. Treatment was initiated with high-dose intravenous immunoglobulin (2 g/kg per month) in combination with hydroxychloroquine sulfate (400 mg/d) and topical betamethasone dipropionate. The cutaneous lesions improved within 3 months and almost completely disappeared after 6 months (Figure 3).

First Page Preview View Large
First page PDF preview
First page PDF preview
×